A 57-year-old woman with a history of asthma, hypertension and substance abuse disorder was admitted to the medical intensive care unit with hypercapnic respiratory failure. After the history was obtained, patient admitted heroin use earlier that day. The initial physical examination revealed right eye ptosis, diplopia, fatigability of neck flexion and extension. She also presented with wheezing and a prolonged expiratory phase. Pupils were 4 mm, with sluggish response to light bilaterally. CT chest with contrast showed a large mediastinal mass. Three different processes coexisted in this patient: simultaneous occurrence of a myasthenia gravis crisis, asthma exacerbation and a component of heroin use. This case highlights a series of overlapping clinical features that could lead to potential confounding and misdiagnosis. Respiratory symptoms improved after initial treatment for asthma exacerbation, but ptosis, diplopia and fatigability of neck muscles persisted.
- neuromuscular disease
Statistics from Altmetric.com
Contributors AA and ER wrote the initial manuscript. ER and HAP conducted the literature review, edited the paper and performed paper designing. AA, ER made corrections after editorial reviews. KP revised the manuscript. All authors read and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.